|Help to make a final decision
Aug 18, 2007
Dear Dr. Young,
my last count is CD4 330 and CD4 %24 with VL at 19,000
my last few counts where around the same ranges the highest and the one before this last one was CD4 389 and CD4% 26.
I'm asymptomatic and my doctor bluntly said wait! Am I to trust this decision? I think I should be more involved and according to my readings it seems starting treatment now is absolutely better than waiting. But to be able to decide I need a second opinion which in this case is your much valued opinion.
finally, given no resistance exists what is the best starting regimen in your view to avoid lypoatrophy on the long run? I heared recent studies suggested that even Sustiva based regimens which were thought to be benign do indeed induce lypoatrophy.
thanks in advance!
Response from Dr. Young
Thanks for your post.
There really isn't one single best time to start treatment for every patient. In your case, if your asymptomatic, there's no rush. On the other hand, since newer medicines are very well tolerated and there is a growing set of information that strongly links lower CD4 counts at initiation to greater risk of side effects (including lipoatrophy and neuropathy), I think that the tendency to wait until lower counts is fading.
It's good that your doctor has done resistance testing to make sure that you're not in the ~10-15% of individuals in the US who acquired drug resistant virus- this leaves the door open for a wide discussion about your treatment options.
Since lipoatrophy is your main concern- it is entirely relevant to know that this complication appears to be lower in frequency than in the not so distant past, especially since we stopped using d4T (Zerit). It is also clear that among currently used nuke backbones that tenofovir- and abacavir-containing regimens (namely Truvada and Epzicom) are lower risk than AZT-containing ones. You allude to the recent analysis of the ACTG 5142 study that concluded that irrespective of nuke, patients who initiate efavirenz (Sustiva)-based treatments appear to be at greater risk of developing lipo than those who initiate the boosted PI lopinavir (Kaletra). (It is fair to also point out that the PI patients were slightly less likely to reach viral suppression, but less likely to develop drug resistance.)
This singular piece of information, when provided to my patients is turning out to be quite influential (though yet to be independently confirmed). My patients are more apt to start on one of several boosted PI regimens than on the lower pill burden efavirenz-based (ie, Sustiva or Atripla) ones.
So, which regimen? I believe that we are very fortunate to have several well-studied options that are recommended by treatment guidelines. I'll try to steer the discussion around the options best for the individual patient, rather than following herd- or marketing strategies.
Focusing on the once-daily nuke combo components, this leads us to Truvada or Epzicom (Kivexa). There is no well-powered study to date that tells us which is better to start, especially in light of recent data that shows that simple genetic testing appears to eliminate the risk of the abacavir (part of Epzicom) allergic reaction. For some patients, Truvada will be preferred (excepting those at risk of kidney disease), while for others, Epzicom is used.
Which PI becomes a more challenging issue. Clearly, lopinavir/ritonavir has the most extensive data, though our experience has favored the use of fosamprenavir (Lexiva, Telzir)/ritoanvir (Norvir) and atazanavir (Reyataz)/ritonavir. Many of our patients have opted for fosamprenavir over ataznavir because of the lack of dietary restriction.
In the end, it's important for you and your doctor to weigh all of the options in the context of your pre-existing medical conditions and risks; to find out the kind of side effects or toxicities or adherence factors that are most likely to affect the success (and hopefully not, failure) of your treatment.
Best of luck to you. BY
What can I do about my cholestorol
- Risk Of Blowjob From A Prostitute
- Purple Spots After Fingering Stripper Sign Of HIV AIDS
- Sore On Tongue After Swallowing Precum What Are The Chances Of HIV
- Are Body Itch, Joint Pain, Numbness HIV Symptoms?
- California Laws For Partner Notification For HIV
- Can Having The Flu Interfere With The Hiv Test Results?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.